Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Can I take Diazepam instead of Ativan?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi doctor, had head injury in 7th November, 2013, letter developed jeck movement ( seizure) , was treated with clonazepan 0.25 mg nocte for 4 weeks to control seizures. I started tapering by using 0,125 mg daily. developed withdrawal symptoms on 5th day (on 31 XXXXXXX 2014) with was severe ( generalized tremors went to emergency Hospital and was put on Ativan 1 mg 3 times I have tapper it now on 0.75mg am and 1 mg pm today is the 4 day. Should I switch to diazepam or continue with Ativan. What are advantages and disadvantageous of continuing with Ativan or switch to Diazepam and can I switch direct to Diazepam. And if so what would be the effect of Clonazepam. Note would like my case to be attended by specialist dealing with drug addiction
Posted Thu, 20 Feb 2014 in Smoking and Alcohol Addiction
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! Clonazepam, lorazepam (Ativan) and diazepam are all benzodiazepines, with different half-lives. Diazepam is the longest acting, followed by clonazepam and then by lorazepam. Switching from lorazepam to diazepam would simply reduce the number of tablets you have to take per day, with no other major difference. The only other benefit is that longer acting drugs are associated with lesser risk of dependence as compared to short acting ones, but again, this is not important in your case as you are not planning to continue this medicine for long. You can directly switch from lorazepam to either diazepam or clonazepam, just keeping in mind the equivalent dosages. Roughly 10 mg diazepam = 0.5 mg of clonazepam = 1 mg lorazepam. You can taper off lorazepam without switching to either diazepam or clonazepam, but you will need to do it slowly. When you reduce every day something you have been taking for weeks, you are going too fast. Just continue on 0.75 mg in morning and 1 mg at night for a week or so, till you notice that you are comfortable on this dose. Then reduce 0.25 mg from the night dose. Again wait for a week or so, followed by a reduction of 0.25 mg from the morning dose. Repeat the process till you stop the medicine completely. One other thing. I expect you are not having any withdrawal symptoms on your current dose of lorazepam as it is more than the dose of clonazepam your body was used to. If so, you can try reducing it a bit more to 0.75 mg twice daily and then wait till there are no withdrawal symptoms before reducing further. The bottom line is: 1) Whichever of the three you choose, taper off very slowly, not every day. 2) The dose that you reduce should depend on how your body reacts. If the withdrawal from reducing 0.25 mg lorazepam per week is more than you can handle, then reduce only 0.125 mg per week or take more than a week. In short, allow your body ample time to adjust. The process should not be uncomfortable, and certainly should not require visits to the ER. 3) Watch for the recurrence of seizures. If you have another seizure even when you are tapering the medicine off very gradually, then it means that you need to be on an anti-epileptic. In that case, you should be shifted on an antiepiletic medicine like valproate, phenytoin instead of benzodiazepines. I hope this clears up things for you. Please let me know if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Can I take Diazepam instead of Ativan? 2 hours later
Thanks for excellent explanations: Please help me Iam not well. Note that Iam none alcohol neither drug abuse Dr. Iam still experience some mild jerk movements. and if I will shift to anti epileptic will I experience withdraw symptoms? Not comfortable with the dose probably I have gone too fast I would like to switch to diazepam, please explain the schedule. This night I have take 5mg of valium and 0.5 mg of lorazepam Also feeling pain on the side of live since I started lorazepam Please advise more Good bless you doctor
Answered by Dr. Preeti Parakh 28 minutes later
Brief Answer: As below. Detailed Answer: Hi, If you are still having some jerky movements similar to the ones you had previously, then you are likely to need an antiepileptic drug like phenytoin, valproate etc. These are not habit forming and have better antiepileptic action than benzodiazepines. Please also note that all jerky movements are not seizures. There are many causes of involuntary movements and seizures are just one of them. An investigation called EEG (electroencephalogram) is usually done when seizures are suspected, though sometimes it may even be normal in people with seizures. If your doctor starts you on an anti-epileptic, then you should not stop the benzodiazepine abruptly but continue to taper it off gradually as discussed previously. Since you have taken valium 5 mg and lorazepam 0.5 mg at night, in the morning do not take any more lorazepam until you really feel the need to do so. If you feel that you need it, then you can take 0.25 mg lorazepam. If not then just take 5 mg valium next night and see how it goes. I expect this dose to be enough for you. But please discuss with your doctor regarding a safer alternative to benzodiazepines. Benzodiazepines should not be continued for long and the sooner your doctor starts you on something else for your abnormal movements, the better it is. Lorazepam is unlikely to cause any damage to the liver. The pain could be due to other reasons, maybe something as trivial as constipation. Your doctor must also have done some blood tests for your liver enzymes. If not, these should be done. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor